Like our blog?! Click here to receive our monthly posts straight to your inbox!

Sex, drugs and the Illinois Poison Center

Posted: February 14th, 2012 | Tags: , , , , , , , , , | No Comments »

It is my turn to write the blog and for the past few days, colleagues have been after me to write something kind of sexy, but with a poisoning angle.  The problem is that now that I have qualified to join AARP, I am unsure that I can replicate a summary of sexually transmitted toxins with the same level of confidence as Carol.

So here I am, writing a Valentine’s Day blog, 50 years old, male and unsure of my confidence.  That of course can only mean one thing:  Viagra.

Viagra, along with other drugs used to treat erectile dysfunction, is a smooth muscle relaxant that allows blood to flow various areas of the body where increased blood flow is needed.  Some of the drug’s side effects however are due to the changes in the smooth muscle surrounding the arteries that direct blood flow and regulate blood pressure.  Below is some of the standard warning information about Viagra.  I have highlighted some of the well known side effects of the drug:

Do not take Viagra if you are also using a nitrate drug for chest pain or heart problems. Taking Viagra with a nitrate medicine can cause a sudden and serious decrease in blood pressure. During sexual activity, if you become dizzy or nauseated, or have pain, numbness, or tingling in your chest, arms, neck, or jaw, stop and call your doctor right away.

Do not take Viagra more than once a day. Allow 24 hours to pass between doses. Contact your doctor or seek emergency medical attention if your erection is painful or lasts longer than 4 hours. A prolonged erection (priapism) can damage the penis.

Viagra can decrease blood flow to the optic nerve of the eye, causing sudden vision loss. This has occurred in a small number of people taking Viagra, most of whom also had heart disease, diabetes, high blood pressure, high cholesterol, or certain pre-existing eye problems, and in those who smoke or are over 50 years old.

Cupid’s arrow does not discriminate and for many, the risks of low blood pressure, heart attack, vision loss or a prolonged erection that may require needle aspiration {<–Warning} or surgical drainage is worth the pleasure of a passionate embrace.  From a poison prevention standpoint however, if in the excitement of the moment one is not careful, it can be dangerous for a toddler as well.

In a case from a few years ago, Dad had pulled out his stash and left them on the bed “for just a second”.  When he turned around, several tablets were missing and his 2 year old son was grinning widely.  He was still grinning when I went to see him in the hospital on consult and he grinned each time the nurse, pediatrician, and urologist lowered his diaper to check the degree of engorgement in the area.  While the child thought it was funny; mom however did not think it was funny and there was probably no Valentine’s love for Dad for the next few nights.  Fortunately for the child, the tumescent area finally receded without the need for an invasive intervention.

So what is the point of the blog?  If you take any medications (not just Viagra), be sure to know what the adverse effects are.  If you have small children in the house, keep all medications out of reach, out of sight and locked up . . .  children really do act fast. And as always, don’t hesitate to call 1-800-222-1222 if anyone has a problem with little blue pills . . . or green ones, or red ones or white ones . . .Wishing everyone a safe and happy Valentine’s Day!

Till next Tuesday,

Mike

Bookmark and Share

Related posts:

  1. The Illinois Poison Center – Literally a “SPI’s Nest” of Activity
  2. Welcome to the Illinois Poison Center Blog
  3. ::Illinois Poison Center State Funding Update::
  4. I had to call the Illinois Poison Center
  5. Coasters for a Cause: Six Flags and the Illinois Poison Center


Leave a Reply